Illinois, 2013

Heavy Rain in Illinois, July 20, 2013

July 20, 2013 · NWS PAH · 1 event in 1 county or zone

Slow-moving clusters of thunderstorms formed along a cold front as it drifted southeast across southern Illinois. The storms produced torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving clusters of thunderstorms formed along a cold front as it drifted southeast across southern Illinois. The storms produced torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SAT JUL 20 2013

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ISSUED AT 200 PM CDT SAT JUL 20 2013

18Z MESOANALYSIS SHOWS A COLD FRONT EXTENDING WESTWARD ACROSS
CENTRAL INDIANA TO A WEAK SURFACE LOW OVER CENTRAL ILLINOIS. A
SURFACE TROUGH EXTENDS SOUTHWEST FROM THE LOW CENTER TO NEAR KFAM
AND THEN BETWEEN KUNO/KPOF. DEW POINTS POOLING INTO THE LOWER AND
MID 70S ALONG THE TROUGH AND COLD FRONT HAVE CONTRIBUTED TO VERY
UNSTABLE CAPES LOCALLY OVER 3000 J/KG. ISOLATED STORMS HAVE POPPED
UP ALONG THE SURFACE TROUGH OVER MISSOURI...WHILE LARGER CLUSTERS OF
STORMS ARE EAST OF THE SURFACE LOW CENTER IN INDIANA/EAST CENTRAL IL.

THROUGH THE EVENING HOURS...THE COLD FRONT IS FORECAST TO DRIFT
SOUTH TO THE INTERSTATE 64 CORRIDOR WHILE THE SURFACE TROUGH REMAINS
STATIONARY OVER THE MISSOURI OZARKS. THE LATEST HRRR MODEL
REFLECTIVITY INDICATES THAT CLUSTERS OF STORMS /POSSIBLE MCS/ WILL
PROPAGATE SOUTH ALONG THE WABASH VALLEY...REACHING THE PENNYRILE
REGION OF WESTERN KY THIS EVENING. THIS SCENARIO IS SUPPORTED BY THE
12Z HIGH RES NMM. OTHER ISOLATED STORMS MAY DEVELOP EASTWARD FROM
THE SURFACE TROUGH OVER MISSOURI. VERY LIMITED SHEAR MAGNITUDE WILL
LIMIT SEVERE POTENTIAL TO ISOLATED PULSE EVENTS...THOUGH AN
ORGANIZED COLD POOL COULD DEVELOP WITH THE WABASH VALLEY MCS.
ACTIVITY WILL WEAKEN SIGNIFICANTLY BY 06Z AS THE BOUNDARY LAYER
COOLS AND STABILIZES.

ON SUNDAY...THE SURFACE FRONT IS FORECAST TO SLOWLY LIFT BACK NORTH
AS A WARM FRONT. A MINOR 500 MB SHORTWAVE WILL MOVE EAST/SOUTHEAST
ACROSS THE MISSISSIPPI VALLEY. THIS SHORTWAVE WILL HELP REJUVENATE
CONVECTION ALONG AND SOUTH OF THE FRONT...ESPECIALLY DURING THE
WARMER AND MORE UNSTABLE AFTERNOON HOURS. HIGH TEMPS WILL STRUGGLE
TO REACH THE UPPER 80S DUE TO ABUNDANT CLOUDINESS AND CONVECTION.

ON SUNDAY NIGHT...A RATHER WELL DEVELOPED 500 MB SHORTWAVE FOR MID
SUMMER WILL APPROACH FROM THE CENTRAL PLAINS. THIS SHORTWAVE WILL
TAP A VERY MOIST AND UNSTABLE SOUTHWEST WIND FLOW. SHOWERS AND
STORMS ARE LIKELY OVERNIGHT INTO MONDAY MORNING...UNTIL THE PASSAGE
OF THE SHORTWAVE. ONCE AGAIN...SEASONABLY WEAK SHEAR PROFILES WILL
LIMIT THE POTENTIAL HAZARDS TO MAINLY HEAVY RAIN AND FREQUENT
LIGHTNING.

ON MONDAY AFTERNOON AND MONDAY NIGHT...PRECIP COVERAGE WILL
GRADUALLY DECREASE WITH THE PASSAGE OF THE SHORTWAVE. 850 MB WARM
ADVECTION WILL BE COUNTERED BY EXTENSIVE CLOUD COVER AND PRECIP...
SO DAYTIME HIGHS ON MONDAY WILL ONLY BE NEAR SEASONAL NORMS.
OVERNIGHT LOWS WILL BE NEAR SURFACE DEW POINTS IN THE LOWER 70S.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ISSUED AT 200 PM CDT SAT JUL 20 2013

THE MODELS ARE IN A LITTLE BETTER AGREEMENT WITH THE TIMING OF THE
MID WEEK FRONT. THIS FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORMS
TUESDAY THEN TAPERING OFF INTO WEDNESDAY. WEAK HIGH PRESSURE WILL
DRY US OUT FOR AT LEAST THURSDAY AND FRIDAY WITH AT LEAST A CHANCE
RETURNING FRIDAY NIGHT INTO SATURDAY AS YET ANOTHER COLD FRONT
ENTERS THE PICTURE AT THE SAME TIME A WARM FRONT TRIES TO LIFT OUT
OF THE PLAINS INTO THE REGION. THE LATEST RUNS WOULD HAVE THE COLD
FRONT WINNING OUT AND SUPPRESSING THE WARM FRONT TO THE SOUTHWEST.
HOWEVER...THE SIGNALS ARE VERY WEAK AND MAY FLIP FLOP WITH LATER
RUNS. THIS WOULD ALSO RESULT IN A SIGNIFICANT CHANGE FOR TEMPS THIS
WEEKEND. EITHER WAY ONE SYSTEM OR THE OTHER WILL PROVIDE A CHANCE
FOR THUNDERSTORMS.

AS FOR TEMPS FOLLOWED THE ONGOING TREND WITH THE WARMEST DAY TUESDAY
THEN COOLING AND A BIT DRIER LATE IN THE WEEK. TEMPS BEGIN TO SOAR
BACK TO AROUND 90 LATE IN THE WEEK AHEAD OF THE APPROACHING COLD
FRONT. IF THE WEEKEND COLD FRONT MAKES IT THROUGH THE AREA WE WILL
COOL BACK INTO THE 80S AGAIN HOWEVER SHOULD THE WARM FRONT OVERTAKE
THE REGION WILL HAVE TO ADJUST TEMPS UP FROM CURRENT FORECAST.

&&

.AVIATION...
ISSUED AT 1226 PM CDT SAT JUL 20 2013

A WEAK COLD FRONT WAS IN THE VICINITY OF KSTL/KIND LINE AT 17Z. THIS
FRONT WILL SINK SLOWLY SOUTH...POSSIBLY BRINGING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE TAF SITES THIS EVENING. CONVECTION
SHOULD WEAKEN OR DISSIPATE WITH LOSS OF DAYTIME HEATING BY 06Z.
WINDS WILL BECOME LIGHT AND VARIABLE OVERNIGHT...ALLOWING SOME LIGHT
FOG OR HAZE TO FORM AS SKIES BECOME MOSTLY CLEAR. MID LEVEL CLOUDS
WILL INCREASE AHEAD OF AN UPPER LEVEL DISTURBANCE EARLY SUNDAY.
SCATTERED SHOWERS MAY DEVELOP AFTER SUNRISE AS THE FRONT BEGINS TO
MOVE BACK NORTH AS A WARM FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Jul 20, 3:46 AM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
446 AM CDT SAT JUL 20 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
446 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH AROUND 100 THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR.
ISOLATED STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH ANY STORM THAT DOES FORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MID WEEK.
WHILE AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED
OUT...THE MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE SPOTTER ACTIVATION WILL BE REQUESTED THIS
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hamilton

When
July 20, 5:15 PM CST to 5:25 PM CST
Where
Hamilton County, Mc Leansboro
Reported by
Trained Spotter
Coordinates
38.100, -88.530

A thunderstorm produced one inch of rain in ten minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463984.